Winter Storm, Dickey
- When
- February 6, 12:00 PM CST to February 7, 5:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Ellendale received 12 inches of snow.
Arctic high pressure settling into the Northern Plains interacted with a surface low over the Midwest to create a tight pressure gradient over the James River Valley. A variety of short wave troughs lifting through the area led to heavy snow development.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Arctic high pressure settling into the Northern Plains interacted with a surface low over the Midwest to create a tight pressure gradient over the James River Valley. A variety of short wave troughs lifting through the area led to heavy snow development. Around a foot of snow fell over parts of the southern James River Valley. This snow combined with very gusty winds to produce a blizzard over eastern Dickey County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 6, 10:31 AM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1031 AM CST Wed Feb 6 2019 .UPDATE... Issued at 1030 AM CST Wed Feb 6 2019 Increased snowfall totals across the warning area where one inch per hour snowfall rates were common. Total amounts of 6-10 inches are expected. UPDATE Issued at 858 AM CST Wed Feb 6 2019 Only minor tweaks were made for this forecast update. A rather narrow band of snow has developed across south central North Dakota. Between one and two inches of snow has fallen so far across locations under the influence of this band. The heaviest snow should fall this morning and early afternoon when frontogensis and lift are maximized. Thereafter, dynamics become more defuse, favoring lighter snow. UPDATE Issued at 554 AM CST Wed Feb 6 2019 For this update, adjusted precipitation chances to better account for the lingering light snow across the north and a slightly faster onset of snow across the south central as the organizing band of snow across western and north central South Dakota may be approaching a bit more quickly than originally anticipated. Also adjusted temperatures through the day and blended in the latest observations. && .SHORT TERM...(Today through Thursday) Issued at 522 AM CST Wed Feb 6 2019 A significant winter storm will impact far south central North Dakota and the southern James River Valley from late this morning through Thursday morning. As we continue to be influenced by southwest flow aloft due to a highly amplified long wave trough to our west, the short term remains active. The shortwave trough that has continued to bring light snow across the north will vacate the area over the next couple of hours and this snow will also diminish through the morning. On its heels, a more potent shortwave approaches the south central part of the state and will interact with a broad baroclinic zone at the surface. This gradient will tighten as arctic high pressure pushes its way into the Northern Plains from the Canadian Prairies and a low deepens over the midwest part of the country. As this occurs, the latest iterations of the RAP suggest decent frontogenesis will evolve over the far south central and southeast in the time frame of 15z this morning to around 00z Thursday. The RAP also advertises strong omega across this area in the dendritic growth zone with steep mid-level lapse rates approaching 6.5 C/km. All of these factors suggest the development of a narrow band of moderate to heavy snow that will likely put down a swath of 5 to 7 inches of accumulation, with locally higher amounts possible due to the banded snow signal. This most intense part of this band will extend from McIntosh county at the South Dakota border east/northeast into Dickey and LaMoure counties before making its way into the Grand Forks forecast area. Therefore, a Winter Storm Warning was issued for these three counties. Sioux, Emmons, Logan, Stutsman, and Foster counties were placed in a Winter Weather Advisory as they will still likely see accumulations of anywhere from 2 to 5 inches of accumulation on the outskirts. Current radar and surface observations show the band beginning to organize over western and north central South Dakota. As the gradient tightens, winds will increase with gusts to 35 mph possible across the southern James River Valley tonight and into Thursday morning. The blowing snow model indicates much of the warning area will see widespread blowing snow with areas of blowing snow possible across the advisory area. Snow will exit Thursday morning, but patchy blowing snow will be likely through the day. The other story will be the wind chills. Widespread advisory criteria wind chills in the 25 to 35 below zero range have been observed this morning, so decided to issue a long duration Wind Chill Advisory for the rest of the forecast area that will also last through Thursday morning when we will see values approaching 40 below. .LONG TERM...(Thursday night through Tuesday) Issued at 522 AM CST Wed Feb 6 2019 The long term forecast period is characterized by the continued arctic air outbreak. Arctic air remains in place over our area during the long term period, with another reinforcing shot of dangerous cold behind the Wednesday/Thursday storm. The end of the work week is shaping up to be the coldest part the week. Temperatures will fall to the 20 to 35 below range by Thursday night. During this time frame, wind chill values will likely approach 40 to 55 below across much of western and central ND. As the arctic high moves southeast on Friday, a low amplitude progressive trough will bring periodic chances of light snow to the area through the weekend and slight temperature moderation, but model agreement remains poor regarding wave timing. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 554 AM CST Wed Feb 6 2019 Most of western and central North Dakota will see VFR conditions through at least the first part of the forecast period with scattered MVFR visibilities possible central and north due to lingering snow. Another winter storm will approach the far south central and southern James River Valley late this morning through Thursday morning. Heavy snow, northwest winds gusting to 35 mph, and blowing snow will be likely across this area where IFR/LIFR conditions will occur, including KJMS. MVFR ceilings will move in across the rest of the area late this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until noon CST /11 AM MST/ Thursday for NDZ001>005-009>013-017>023-031>036-040>044. Winter Weather Advisory until noon CST /11 AM MST/ Thursday for NDZ025-037-045>047. Winter Storm Warning until noon CST Thursday for NDZ048-050-051. && UPDATE...AJ SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 552 AM CST Wed Feb 6 2019 NDZ001>005-009>013-017>023-031>036-040>044-071200- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams- 552 AM CST Wed Feb 6 2019 /452 AM MST Wed Feb 6 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Wind Chill Advisory is in effect through Thursday morning. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dangerous to life threatening wind chills will remain in the forecast through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ048-050-051-071200- La Moure-McIntosh-Dickey- 552 AM CST Wed Feb 6 2019 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning for heavy snow with widespread blowing and drifting snow is in effect from this Wednesday morning through Thursday morning. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dangerous to life threatening wind chills will remain in the forecast through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ025-037-045>047-071200- Foster-Stutsman-Sioux-Emmons-Logan- 552 AM CST Wed Feb 6 2019 /452 AM MST Wed Feb 6 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect for accumulating snow with blowing and drifting snow from this Wednesday morning through Thursday morning. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dangerous to life threatening wind chills will remain in the forecast through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1137 AM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM SNOW ELLENDALE 46.00N 98.53W
02/06/2019 M4.0 INCH DICKEY ND EMERGENCY MNGR
SNOW STILL FALLING AT THE TIME OF
OBSERVATION.
&&
TJKThe national radar mosaic for the moment the first event began.
3 winter storm, 1 blizzard. Local standard time, as filed.
Ellendale received 12 inches of snow.
Locations near LaMoure received 11 inches of snow.
Ashley received 10 inches of snow.
Blizzard conditions prevailed through the daytime hours in Oakes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807160, 807161, 807162, 807159.